Antianxiety and Sedative Drugs
Using prescription drugs to relieve anxiety or help with sleeping can cause dependence.
An overdose can cause drowsiness, confusion, and slowed respiration.
Stopping a drug after using it for a long time causes anxiety, irritability, and sleep problems.
If people become dependent on a drug, they are gradually weaned off the drug by reducing the dose.
Prescription drugs used to treat anxiety (antianxiety drugs) and induce sleep (sedatives, or sleep aids) can cause dependence. These drugs include benzodiazepines (such as diazepam and lorazepam), barbiturates, zolpidem, eszopiclone, and others. Each works in a different way, and each has a different potential for dependency and tolerance. People who develop symptoms when they stop taking a substance are considered to be dependent on it. People who continue to use a substance even though they have problems caused by its use are considered to have a substance use disorder.
Severe or life-threatening symptoms are less likely with benzodiazepines than with barbiturates because for benzodiazepines, the difference between prescribed doses and dangerous doses (called the margin of safety) is large. People can take relatively large amounts of benzodiazepines without dying.
Most people dependent on antianxiety drugs and sedatives started out taking them for a medical reason. Dependency can develop within as little as 2 weeks of continual use.
(See also Drug Use and Abuse.)
Antianxiety drugs and sedatives causes both immediate and long-term symptoms.
Antianxiety drugs and sedatives decrease alertness and can result in
These effects are magnified when people take alcohol. These drugs may make people alternately depressed and anxious.
In older people, symptoms may be more severe and may include dizziness, disorientation, delirium, and loss of balance. Falls may occur, resulting in broken bones, especially hip fractures.
The extent of withdrawal symptoms varies from drug to drug and depends on the dose of the drug. Symptoms may begin within 12 to 24 hours.
People who have used sedatives such as benzodiazepines for more than a few days often feel that they cannot sleep without them. When they stop the drugs, they may have mild withdrawal symptoms such as
More serious symptoms of benzodiazepine withdrawal may include rapid heart rate, rapid breathing, confusion, and sometimes seizures.
Serious withdrawal reactions can occur with barbiturates. If high doses have been taken, abrupt withdrawal can produce a severe and potentially life-threatening reaction, much like alcohol withdrawal. Other effects include dehydration, delirium, insomnia, confusion, and frightening visual and auditory hallucinations (seeing and hearing things that are not there). People are usually hospitalized during the withdrawal process because a severe reaction is possible.
Doctors usually make their diagnosis based on what drugs people or their friends say were taken. If it is not clear why a person is acting sleepy or confused, doctors may do tests to rule out other possible causes of symptoms, such as a low blood sugar level or a head injury. Even though benzodiazepines and barbiturates can be detected by certain kinds of drug screening tests, detecting them does not mean the drugs are the cause of the person's symptoms. Most hospital laboratories cannot measure the blood level of most sedatives.
People who have taken an overdose require immediate medical evaluation. An overdose of barbiturates is as dangerous as an overdose of benzodiazepines. If people who take a dangerous overdose of antianxiety drugs or sedatives have significant respiratory, heart, or blood pressure problems, they should be hospitalized in an area where they can be monitored (such as an intensive care unit).
Supportive care may include fluids given intravenously, drugs if blood pressure drops, and a ventilator if the person's breathing is weak.
Benzodiazepines have an antidote, flumazenil, which can reverse a serious overdose. However, flumazenil can trigger benzodiazepine withdrawal and cause seizures in people who have taken benzodiazepines for a long time. Thus, doctors do not routinely give flumazenil for an overdose.
In the case of an overdose of barbiturates, doctors can give sodium bicarbonate intravenously to help the person excrete the barbiturate in urine.
People with mild withdrawal symptoms require social and psychologic support to help them overcome a strong urge to begin using the drug again to stop the feelings of anxiety.
People with severe withdrawal symptoms usually need to be treated in a hospital, sometimes in an intensive care unit, and be closely monitored. They are given low doses of the drug intravenously. The dose is decreased gradually over days or weeks and then stopped. Sometimes another similar drug that is easier to gradually withdraw is substituted. Even with the best treatment, people may not feel normal for a month or more.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|No US brand name|